Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 17, 2004, 1:26 PM PDT for Elko County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 1:26 PM PDT (20:26 UTC)
- Expired
- Aug 17, 2004, 2:00 PM PDT
- In force
- 34 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
County Elko County, NV
The radar
The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 172026 SVRLKN NVC007-172100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 125 PM PDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA * UNTIL 200 PM PDT * AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL ELKO COUNTY...OR ABOUT 17 MILES NORTH OF MIDAS...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AT 140 PM PDT...APPROXIMATELY 15 MILES WEST OF TUSCARORA. LAT...LON 4162 11675 4150 11693 4121 11658 4139 11635 $$ CLAYCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:35 AM PDT, 10 hours 51 minutes earlier.
Area forecast discussion, Aug 17, 2:35 AM PDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 235 AM PDT TUE AUG 17 2004 .SYNOPSIS...ABUNDANT MONSOON MOISTURE OVER NORTHERN AND CENTRAL NEVADA WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE WEEK. MOISTURE WILL START TO DECREASE LATE IN THE WEEK...HOWEVER AMPLE MOISTURE WILL REMAIN IN EASTERN NEVADA RESULTING IN THE RISK OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .SHORT TERM...U/L LOW WHICH BROUGHT VERY HEAVY RAINFALL AND FLASH FLOODING TO NRN LANDER/EUREKA COUNTIES LAST NIGHT IS NEARLY STATIONARY THIS MORNING. AT 230 AM PDT...DOPPLER RADAR IMAGERY SHOWS SCATTERED SHOWERS...SOME WITH HEAVY RAINFALL IN HUMBOLDT...LANDER AND EUREKA COUNTIES. WITH STUBBORN U/L LOW MOVING VERY SLOWLY EASTWARD...ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR ALL ZONES EXCEPT NRN NYE COUNTY FOR TODAY. GFS AND ETA SOLUTIONS CONTINUE TO SHOW QPF/S OF 0.50 TO 1.00 INCHES AND HIGHER THROUGH TONIGHT. WITH AMPLE LOW AND MIDLEVEL MOISTURE...INSTABILITY AND WEAK U/L FLOW...BELIEVE THERE IS A HIGH POTENTIAL FOR LOCALLY HEAVY RAINS FOR AN EXTENDED PERIOD OF TIME OVER PARTS OF NRN NV. HEAVIEST SHOWERS AND TSTORMS WILL LIKELY BE A BIT FURTHER NORTH AND EAST TODAY COMPARED TO YESTERDAY AS XTRM WRN PORTIONS OF THE FORECAST AREA DRY OUT A BIT. ADDED LIKELY WORDING FOR NORTHEASTERN ZONES TODAY AS CONFIDENCE IS HIGH. OTHERWISE...U/L LOW SWINGS ANOTHER S/W TROUGH INTO NE NV WEDNESDAY AND THURSDAY CONTINUING THE CHANCE OF SHOWERS AND TSTORMS INTO LATE THIS WEEK AS PW/S WILL REMAIN OVER 1.00 INCHES AND LI/S WILL BE WELL BELOW ZERO DURING THE AFTERNOON WITH DAYTIME HEATING. U/L LOW FINALLY PUSHES EAST DURING THE DAY FRIDAY. .LONG TERM...LONG RANGE MODELS SHOW U/L LOW FORMING OFF SRN CALIF COAST THROUGH THE WEEKEND. DRY SOUTHWESTERLY FLOW WILL RETURN TO CENTRAL AND NRN NV BY EARLY NEXT WEEK...HOWEVER...LOW LEVEL MOISTURE WILL BE SLOW TO PUSH EAST. CONTINUED WITH SLIGHT CHANCE OF SHOWERS AND TSTORMS THROUGH EARLY NEXT WEEK SINCE DRY SOUTHWESTERLY FLOW SHOULD BE FAIRLY LIGHT AND HAVE A TOUGH TIME ERODING LOW LEVEL MOISTURE. && .LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN EFFECT TODAY FROM 1000 AM THROUGH 1000 PM PDT NORTH AND CENTRAL NEVADA ZONES 030>037. && TRUDEL
Hazardous weather outlook, Aug 17, 6:00 AM PDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 600 AM PDT TUE AUG 17 2004 NVZ013-030>037-180300- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 600 AM PDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN NEVADA .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE COMBINED WITH AN UNSTABLE AIR MASS OVER THE AREA WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY OVER NORTHERN AND CENTRAL NEVADA. SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR NORTHERN AND CENTRAL NEVADA. FOR FURTHER DETAILS...PLEASE SEE PRODUCT RNOFFALKN...WGUS65 KLKN .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN...ESPECIALLY OVER EAST AND NORTHEAST NEVADA. THE SLIGHT POSSIBILITY OF FLASH FLOODING EXISTS OVER EASTERN NEVADA THROUGH SATURDAY BEFORE THE ARRIVAL OF A DRIER AIR MASS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRUDEL
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:28 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 2 hr |
| Aug 16, 10:30 PM PDT | Flash Flood Warning | LKN | Eureka, Lander | 2 hr |
| Aug 17, 2:03 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 57 min |
| Aug 17, 2:52 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka, Lander | 63 min |
| Aug 17, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.